Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 85, NWS Blacksburg, VA

June 1, 2002Pittsylvania County, City of Danville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 1, 2002, 3:22 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2002, 3:22 PM EDT (19:22 UTC)
Expired
Jun 1, 2002, 4:00 PM EDT
In force
38 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Danville, VA, Pittsylvania County, VA

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2002-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 910 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2002-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
910 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
876 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 011922
SVRRNK
VAC143-590-012000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 PM EDT SAT JUN 1 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  DANVILLE CITY IN SOUTH CENTRAL VIRGINIA

* UNTIL 400 PM EDT.

* AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF DANVILLE CITY...MOVING EAST AT
  25 MPH.

SOME LOCATIONS THREATENED THROUGH 400 PM EDT INCLUDE
  DANVILLE CITY...

<<CALL TO ACTION>>LARGE HAIL AND/OR STRONG DAMAGING WINDS ARE LIKELY
WITH THIS STORM. IN ADDITION...TORRENTIAL RAINS MAY FLOOD LOW LYING
AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:11 PM EDT, 11 minutes earlier.

Area forecast discussion, Jun 1, 3:11 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
311 PM EDT SAT JUN 1 2002

HAD NICKEL SIZED HAIL IN ROANOKE WITH A VIL OF 63 BACK EDGE OF MCS
JUST SOUTH OF HTS. PCPN WILL STILL BE IN MY WRN FA AT ZONE ISSUANCE
SO PLAN ON HAVING PCPN IN EARLY.

SHORT RANGE...
NOTHING MUCH UPSTREAM ATTM...SO NOT
TOO CONFIDENT THAT ANYTHING WILL MOVE IN LATE TONIGHT.

APPEARS BETTER CONCENTRATION OF CONVECTION WILL BE FURTHER WEST ON
SUNDAY...BUT WE REMAIN UNSTABLE ENOUGH TO KEEP SCATTERED TSRA IN THE
WEST...SLIGHT EAST DUE TO DOWNSLOPE.

THE WAY THE 8H THETA SETS UP SUNDAY NIGHT...BRINGS MORE OF A CONCERN
FOR AN MCS TREKKING THROUGH MY FA...ESPECIALLY WEST AND NORTH. WEDGE
LIFTS OUT MONDAY...WITH SCATTERED CONVECTION EXPECTED...AND FLOW
GOING MORE WEST. WILL KEEP CHANCE IN THROUGH MONDAY NIGHT...LOWERED
TEMPS SLIGHTLY MONDAY DUE TO WEDGE AND PSBL CLOUDINESS WITH MCS
DEBRIS.

EXTENDED...

KEEPING CHANCE OF SHRA/TSRA BASED ON LATEST MODEL DATA SLOWING THE
MAIN FNTL SYS DOWN LATE THIS WEEK...AND IN LINE WITH HPC/S THINKING.
LOOKS LIKE BEST CHANCE WILL BE THU-SAT...WITH MAINLY DIURNAL
ACTIVITY TUE-WED.

PRELIM NUMBERS ONLY
FCSTID = 5
ROA   69  88  65  83 /  10  20  30  40
LYH   66  88  63  81 /   0  10  30  30
DAN   67  93  66  86 /   0  10  20  30
BLF   63  82  61  78 /  30  30  50  40
LWB   61  79  56  78 /  30  30  50  40
BCB   63  84  61  81 /  20  30  30  40
TNB   61  82  61  82 /  30  40  30  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

WHP

In the hours before

Special weather statement, Jun 1, 11:23 AM EDT, 3 hours 59 minutes before
NCZ001-002-018-VAZ007-009>013-015-WVZ042>045-012100-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1123 AM EDT SAT JUN 1 2002

...SLIGHT RISK OF SEVERE THUNDERSTORMS IN SOUTHEAST WEST VIRGINIA...
FAR SW VIRGINIA...AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON IN THE
WESTERN SLOPES AREAS FROM AROUND HINTON WEST VIRGINIA...SOUTHWARD
THROUGH THE BLUEFIELD...TAZEWELL AND MARION AREAS...AND ON INTO
WESTERN SECTIONS OF GRAYSON...ASHE AND WATAUGA COUNTIES.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP WEST OF THE
MOUNTAINS THIS AFTERNOON...AND THEN TRACK RAPIDLY SOUTHEAST INTO
SOUTHERN WEST VIRGINIA...FAR SOUTHWEST VIRGINIA AND THE NORTHERN
MOUNTAINS OF NORTH CAROLINA.  THE MAIN THREAT OF SEVERE WEATHER FROM
THESE STORMS WOULD BE DAMAGING WINDS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.

JH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 1:42 PM EDTSevere Thunderstorm WarningRNKGiles33 min
Jun 1, 2:26 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Roanoke, City of Salem34 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.